New Lipitor Diabetes Warning
Written by Faith Anderson on May 29, 2013
Side Effects Possibly Linked to Lipitor
In late February, the FDA announced plans to add language about the risk of diabetes side effects to the warnings and precautions section of the labeling for Lipitor and other statin drugs, including Crestor and Zocor. The FDA also noted that other side effects possibly linked to the statin medications – including memory loss and confusion – would be added to the label under “adverse reactions.” According to Dr. Amy Egan, the FDA’s deputy director for the safety of metabolic and endocrinological products, “these cognitive changes can be quite dramatic…and sustained,” but they do not appear to persist once use of the medication is stopped. Information about the risk of complications with Lipitor use is not new; the FDA also issued a series of warnings from 2009 to 2011, indicating a risk of liver damage and muscular damage associated with the statin medication.
Contact an Experienced Attorney for Legal Help
The most recent FDA warning regarding the risk of diabetes side effects with Lipitor use was issued following a 2012 study conducted by the Women’s Health Initiative. According to the study, women have a 50% increased risk of developing Type 2 diabetes when they take cholesterol-lowering medications like Lipitor, particularly women who have already gone through menopause. In light of these risks, a number of Lipitor lawsuits have been filed in courts across the United States, claiming that Lipitor maker Pfizer failed to warn patients and the medical community about the potential risks associated with its statin medication. If you have been diagnosed with diabetes or another serious medical condition that you believe to be related to Lipitor, consult a knowledgeable lawyer who has experience handling product liability claims in your area.